Jump to content

Tapering Klonopin


mkoven
 Share

Recommended Posts

I've been taking a small dose of klonopin before bed- .375, and I think it's affecting my memory, so we're going to try to taper me off, with a switch over to valium. I've been on it for about six weeks. My doc says that .5 knlonopin= 5 mgs valium, though I've read that it's more like 10mgs. I just don't want to crash inthe transition, as I've hear weaning off benzos is no fun. And if he's wrong in the equivalence, it might be pretty bumpy.

I thought I might first try to cut down on the klonopin, to get to the equivalent of .25 klonopin, in case 5mgs really is the equivalent. i've had 5mgs of valium before and it doesn't feel as strong as the klonopin at that dose. Anyone now if going first from .375 to .25 is too big a cut, or if I should cut half as much--leaving crumbs of pills behind me?

anyone else's experience?

Link to comment
Share on other sites

mkoven,

I came off of .375+mg Klonopin daily within 6 weeks with almost no problem. I took a half of a pill in the morning and 1/4 at night. The key is to do it slowly.

I cut a .5mg pill in eight sections (try to make them equal, but small variations are OK.) I started by halving the smaller, night-time dose and staying at that dosage for a week. Then I cut the morning dose by 1/8th too and stayed there for a week. I kept lowering the dose by 1/8th increments and maintaining that for a week until I was completely off. I found that the last weeks were the "difficult" ones because of the 36 hour half-life for Klonopin. Once I was down to 1/4 pill a day (.125mg,) I then timed it to only once every 36 hours. It seems slow, but that is the ONLY way to come off without withdrawal (my doc was adamant that I do it this slowly!) There are many taper schedules on the web that you can download to help. Just don't try to cut out more than .1mg at a time and don't "time" your next dose...take it if you need it, even if it is 2 hours early. Some people found that cutting the pill in eighths and spreading their usual dose across the day and gradually spreading the time between each dose was the easiest way to come off.

As for the nasty withdrawal symptoms that you read about on the web: they are only what you went on the Klonopin for in the first place. If you took it for anxiety, you will regain your anxiety, if you took it for a headache, the headache will return. Most of the horror stories are from addicts who have abused it at higher dosages and then tried to quit cold turkey. You have to allow your brain to readapt to functioning without the drug, that is the key.

I found the easiest way to keep track was to write my dosage on a calendar, and put the taper dosage there so that I knew how much to take that day/week.

PM me with any questions or I can give you my taper schedule.

Good luck!

Jennifer

Link to comment
Share on other sites

You can try first taking little leaps in the tapers, but as soon as you start withdrawing, you can reverse the withdrawal symptoms pretty much instantly by taking it. I had to do that for a while with some of my meds, until I found the right taper or substitute. Just remember it may take a long time for your body to adjust. I had to learn so much patience.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...